Arizona, 2007Flash Flooding and Damaging Winds in Arizona, July 21, 2007
July 21, 2007 · NWS TWC · 6 events in 4 counties and zones
Daytime heating in combination with a moist flow caused thunderstorms to develop across Southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating in combination with a moist flow caused thunderstorms to develop across Southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 2:27 PM MST, 33 minutes earlier.
Area forecast discussion, Jul 21, 2:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST SAT JUL 21 2007
.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS INTO NEXT WEEK. DAYTIME HIGH
TEMPERATURES WILL ALSO BE BELOW NORMAL THIS WEEKEND AND INTO EARLY
NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL INVERTED
TROUGH THAT EXTENDS FROM THE PACIFIC WATERS WEST OF THE SOUTHERN
BAJA PENINSULA INTO W CENTRAL NEW MEXICO. A WEAK LOW CAN BE SEEN
SPINNING OVER WEST CENTRAL NEW MEXICO...AND THIS FEATURE IS PROGGED
TO LIFT SLOWLY TO THE WEST BY THE NAM...AND MORE TO THE NW BY THE
GFS. THE NAM PUSHES IT INTO MY EASTERN CWA THIS AFTERNOON...BUT THE
GFS HAS IT MORE OVER THE WHITE MOUNTAINS BY THEN.
CURRENTLY RADAR MOSAIC IS DETECTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF WEST CENTRAL NEW
MEXICO...WITH SHOWERS CURRENTLY EXTENDING FROM AROUND THE RESERVE
AREA SOUTHWARD TO NEAR LORDSBURG AND DEMING. ELSEWHERE STORMS HAVE
ALSO BEEN DEVELOPING ALONG THE MOGOLLON RIM AND OVER THE HIGHER
ELEVATIONS OF NORTHERN ARIZONA. THESE SHOWERS & THUNDERSTORMS ARE
MOVING SLOWLY TO THE SOUTHWEST OR WEST. ISOLATED ACTIVITY HAS BEGUN
TO DEVELOP OVER THE MOUNTAINS WITHIN MY CWA.
THIS MORNINGS KTWC SOUNDING SHOWS SLIGHT WARMING NEAR THE SURFACE
UP TO AROUND 860MB...WHILE COOLING IN THE BOUNDARY LAYER HAS
OCCURRED FROM AROUND 860-650MB. ABOVE THAT LEVEL THE TEMPS ARE
SIMILAR TO 24 HOURS AGO. THE COOLING HAS RESULTED IN LAPSE RATES
THAT ARE NOT AS STEEP...THUS WE SHOULD SEE SOME INHIBITION TO THE
DEVELOPMENT TODAY. THE SOUNDING DOES SHOW SOME DECENT WINDS IN THE
UPPER LEVELS WITH AROUND 15 TO 25 KNOTS IN THE 700-500MB LAYER. THE
UNMODIFIED SOUNDING SHOWS A PW OF AROUND AN INCH AND A HALF...WITH A
LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 950 J/KG. MODIFYING THE
SOUNDING USING T=95TD=59 YIELDS SIMILAR RESULTS...BUT WITH A CAPE
OF AROUND 1250 J/KG IF LIFTING FROM THE SURFACE...BUT ONLY AROUND
400 J/KG IF LIFTING USING THE MEAN TEMP METHOD...WHICH MAY BE MORE
REPRESENTATIVE.
SATELLITE IMAGERY INDICATES THAT THE EXTENSIVE CLOUDINESS THAT WAS
OVER MUCH OF NORTHERN MEXICO AND SOUTHERN ARIZONA OVERNIGHT AND THIS
MORNING HAS BEEN SLOWLY ERODING. THEREFORE...WITH THE ADDITION OF
INSOLATION THROUGH THE AFTERNOON HOURS...EXPECTING STORMS TO BEGIN
TO DEVELOP WITHIN MY CWA AS THE AFTERNOON PROGRESSES. SPC IS STILL
INDICATING THE POTENTIAL FOR A FEW ISOLATED POTENTIALLY SEVERE
STORMS OVER THE AREA LATE THIS AFTERNOON AND EVENING. THINK THE PEAK
OF ACTIVITY FOR MY FORECAST AREA WILL OCCUR DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS. WITH THE RATHER SLOW
MOVEMENT AND WARM TOPS OVER THE RIM AND WEST CENTRAL NEW MEXICO...
SOME LOCALIZED FLOODING COULD BE AN ISSUE LATER ON TODAY.
NAM INDICATES THAT THE UPPER LOW OVER WEST CENTRAL NEW MEXICO WILL
MEANDER ACROSS THAT AREA THROUGH LATE SUNDAY BEFORE FINALLY LIFTING
OFF TO THE NW WITH THE NAM SHOWING A CIRCULATION CENTER FARTHER
SOUTH OVER MY CWA THAT MOVES FROM THE CENTER OF MY FORECAST AREA
BEGINNING AT AROUND 00Z MONDAY AND PUSHES SW TOWARD ORGAN PIPE BY
AROUND 12Z MONDAY. NAM SHOWS ANOTHER IMPULSE MOVING UP FROM SONORA
ON MONDAY INTO THE WESTERN PORTIONS OF MY FORECAST AREA WHICH SHOULD
HELP ENHANCE ACTIVITY OVER THE FAR WESTERN DESERTS. DEEP EASTERLY
FLOW WILL CONTINUE TO BRING MOISTURE IN THE AREA ON TUESDAY WITH A
CONTINUATION OF FAIRLY HIGH (SCATTERED CATEGORY) RAIN CHANCES. WITH
A WET PATTERN STILL IN PLACE I KEPT THE POPS GRIDS AS I INHERITED
THEM THROUGH EARLY NEXT WEEKEND.
HIGH FOR THE TUCSON AREA WILL REMAIN IN THE MID TO UPPER 90S THROUGH
THE PERIOD WITH LOWS IN THE MID TO UPPER 70S.
&&
.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND INTO NEXT WEEK. ANY
THUNDERSTORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING STRONG...GUSTY
AND ERRATIC WINDS. RELATIVE HUMIDITY VALUES OVERNIGHT WILL GENERALLY
BE IN THE 50 TO 80 PERCENT RANGE...WITH VALUES DECREASING IN THE
AFTERNOON HOURS INTO THE 25 TO 45 PERCENT RANGE.
&&
.AVIATION...MORNING CLOUD COVER HAS ERODED AWAY...WITH PARTLY CLOUDY
SKIES AREA WIDE. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE
HIGHER TERRAIN AND WILL SLOWLY SPREAD WEST INTO THE LOWER DESERTS
THIS AFTERNOON AND EVENING. OUTFLOW WIND GUSTS IN EXCESS OF 40KTS
AND SMALL HAIL LIKELY WITH THE STRONGEST THUNDERSTORMS. DURING LATE
NIGHT AND EARLY MORNING HOURS SUNDAY EXPECT SCT-BKN 15-25KFT MSL
CLOUD BASES FROM PREVIOUS CONVECTIVE ACTIVITY. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...SHOEMAKER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 4:37 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
437 AM MST SAT JUL 21 2007
AZZ019-029>035-221100-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
437 AM MST SAT JUL 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON
OVER THE HIGHER TERRAIN AND MOVE INTO THE VALLEYS. SOME
THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON AND
THIS EVENING...WITH THE MAIN CONCERN BEING DAMAGING WIND AND HAIL.
HEAVY RAIN IS ALSO POSSIBLE WHICH MAY PRODUCE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Graham
- When
- July 21, 3:00 PM MST to 4:00 PM MST
- Where
- Graham County, Ft Thomas
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 33.030, -109.970
Three large pine trees were uprooted and power lines were knocked down due to strong winds from thunderstorms.
Flash Flood, Cochise
- When
- July 21, 4:00 PM MST to 8:00 PM MST
- Where
- Cochise County, 5 mi W of Douglas
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.350, -109.635
Two people were rescued from rising floodwater on Border road west of Douglas after their car overheated.
Flash Flood, Greenlee
- When
- July 21, 5:00 PM MST to 11:00 PM MST
- Where
- Greenlee County, Clifton
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.050, -109.300
Flash flooding occurred in Wards Canyon in Clifton. 2 feet of mud and rock was mucked out from under the Wards Canyon bridge. In addition, two vehicles were stuck in soapbox wash.
Flash Flood, Graham
- When
- July 21, 7:00 PM MST to 9:00 PM MST
- Where
- Graham County, Safford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.820, -109.720
Flooding and debris occurred along 8th street in Safford due to Flash Flooding. In addition, Klondyke Wash west of Safford was impassible.
Thunderstorm Wind, Pima
- When
- July 21, 7:00 PM MST to 8:00 PM MST
- Where
- Pima County, Tucson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $225,000
- Reported by
- Emergency Manager
- Coordinates
- 32.230, -110.930
Two mobile homes were destroyed and a traditional home partially destroyed in the Ventana Section of the Tucson Foothills. There were two uprooted trees at Grant Road and Kolb Road in Tucson and an estimated 60 mph gust due to thunderstorms in Tucson. A roof also collapsed at a furniture store near 22nd street and Wilmot road. In addition, these thunderstorms knocked down about 20 power poles near Palo Verde Road and Irvington Road. There were 18,000 customers without power in the Tucson area.
Flash Flood, Pima
- When
- July 21, 7:30 PM MST to 9:00 PM MST
- Where
- Pima County, 0.91 mi NW of Tucson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.239, -110.941
Flooding of the wash at 22nd street and Wilmot Road occurred after one to two inches of rainfall in the Tucson area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 21 to 22, 2007$2.6 million · EF2 · 18 events
- Tornado and Hail in Florida, July 21, 2007$15 million · EF0 · 8 events
- Tornado and Hail in Florida, July 21, 2007$1.5 million · EF0 · 6 events
- Flash Flood in Colorado, July 21, 2007$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 21, 2007$70,000 · 60 kt wind · 4 events
- Wildfire and Hail in Florida, July 21, 20071 in hail · 19 events
- Hail and Damaging Winds in Georgia, July 21, 20071.75 in hail · 16 events
- Flash Flooding and Flooding in Texas, July 21 to 24, 200713 events
- Hail and Damaging Winds in Florida, July 21, 20071 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20074 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 21, 20073 events
- Flash Flooding in Texas, July 21, 2007$2,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37137, 37153, 37150, 37134, 37140, 37143.